Alert archive / Georgia / Tornado Warnings in 1998

Tornado Warning 26, NWS Tallahassee, FL

September 29, 1998Miller County, Georgia

NWS Tallahassee, FL issued this tornado warning at Sep 29, 1998, 12:35 AM EDT for Miller County, Georgia. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 29, 1998, 12:35 AM EDT (04:35 UTC)
Expired
Sep 29, 1998, 1:00 AM EDT
In force
25 min
Issued by
NWS Tallahassee, FL
Area
Whole counties

County Miller County, GA

The radar

The Ft Rucker radar (KEOX), 77 km from the middle of the area, began a volume at 04:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 28, 11:00 PM EDTTornado WatchSPC12 hr

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 00:00Z, 4.6 hours before the alert went out and 94 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 00:00Z on 1998-09-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 855 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 00:00Z on 1998-09-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 131 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
855 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
836 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
131 m²/s²
0-3 km storm-relative helicity
158 m²/s²
Significant tornado parameter
0.3
Supercell composite
3.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

553 
WFUS1 KTLH 290438 RRA
TORTLH
GAC201-290500-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1235 AM EDT TUE SEP 29 1998

THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A

* TORNADO WARNING FOR...
  MILLER COUNTY IN SOUTHWESTERN GEORGIA

* UNTIL 100 AM EDT

* AT 1234 AM EDT... NATIONAL WEATHER SERVICE DOPPLER RADAR
  INDICATED A TORNADO 3 MILES SOUTHEAST OF COLQUITT MOVING NORTH AT
  40 MPH.

* SOME LOCATIONS IN THE PATH OF THIS TORNADO ARE...
COLQUITT                   NOW


THIS IS A DANGEROUS SITUATION.  ACT QUICKLY.  IF YOU ARE IN
THE PATH OF THIS TORNADO...MOVE TO A SHELTER BELOW GROUND IF
AVAILABLE.  OTHERWISE...GO TO A SMALL INTERIOR ROOM ON THE LOWEST
FLOOR.

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this tornado warning went out at Sep 28, 8:59 PM EDT, 3 hours 36 minutes earlier.

Area forecast discussion, Sep 28, 8:59 PM EDT, 3 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
827 PM EDT MON SEP 28 1998

FIRST LAUNCH OF 00Z TUE TLH SOUNDING FAILED...HAVE REQUESTED A
SECOND RELEASE. LATEST SATL IMAGERY INDICATES WARMING TOPS AND
WEAKENING OF TS GEORGES ALTHOUGH EGLIND 88-D CONTS TO SHOW SEVERAL
BANDS OF CONVECTION SPIRALING ACROSS THE WESTERN HALF OF THE CWA.
ATL MAY WANT TO CONSIDER SPLITTING ABY AND VLD AS WINDS AND PCPN
LIGHTER MAINLY EAST OF TLH. ELSE NO8 CHGS XPCTD TO FCST ATTM.

#13

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 29, 12:27 AM EDTTornado WarningTAEEarly38 min
Sep 29, 4:36 AM EDTTornado WarningTAEGrady, Mitchell49 min
Sep 29, 5:22 AM EDTTornado WarningTAEGrady, Mitchell63 min
Sep 29, 6:14 AM EDTTornado WarningTAEDougherty, Mitchell61 min
Sep 29, 4:25 PM EDTTornado WarningTAEDecatur, Seminole30 min
Sep 29, 4:30 PM EDTTornado WarningTAEWorth30 min
Sep 29, 5:25 PM EDTTornado WarningTAEDecatur35 min
Sep 29, 5:36 PM EDTTornado WarningTAEWorth29 min

Nearby

Tornado Warnings in Georgia, 1998Every tornado warning in 1998Tornadoes in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.